MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 640HX0204
Medical Device Problem Codes Stretched (1601); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, gender, weight, race, ethnicity, and medical history were not provided.Procode: procode is krd/hcg.Lot #, expiration date: the device lot number is not available / not reported.The expiration date of the device is not known.Initial reporter: the phone and email address of the initial reporter are not available / reported.Device evaluated by mfr: the device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.Manufacture date: the device manufacture date is not known as the device lot number is not available / not reported.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure to treat an intracranial aneurysm, the 2mm x 4cm orbit galaxy helical xrasoft coil (640hx0204 / lot# unk) reached the target lesion but it could not be detached using the syringe.The coil was replaced, and the procedure was completed without any patient adverse event or complication.It was reported that the product is available to be returned for evaluation.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No:(b)(4).The purpose of this mdr is to include the additional event information received on 07/04/2019.[additional information]: the healthcare professional reported that during the coil embolization procedure to treat an aneurysm on the posterior communicating artery, the 2mm x 4cm orbit galaxy helical xrasoft coil (640hx0204 / 30009944) reached the target lesion but it could not be detached using the syringe.The coil was successfully removed from the patient still attached to the delivery system and not stretched; the coil was replaced, and the procedure was completed without any patient adverse event or complication.It was reported that the product is available to be returned for evaluation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No:(b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 07/09/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization procedure to treat an aneurysm on the posterior communicating artery, the 2mm x 4cm orbit galaxy helical xrasoft coil (640hx0204 / 30009944) reached the target lesion but it could not be detached using the syringe.The coil was successfully removed from the patient still attached to the delivery system and not stretched; the coil was replaced, and the procedure was completed without any patient adverse event or complication.The product was returned for evaluation.The investigational finding is documented below.Investigation summary: the non-sterile 2mm x 4cm orbit galaxy helical xrasoft coil was returned contained in a pouch.Visual inspection was performed.The hub was inspected and observed without any damage.The hypotube was inspected and found to be in normal, good condition.The coil introducer was unzipped and in good condition; residues of dry blood were noted on the introducer.Microscopic inspection was performed.The support coil has residues of dry blood noted on it; the support coil is in good condition.The coil gripper also has residues of dry blood on it.The embolic coil was observed in a stretched condition.Functional testing was conducted.The 2mm x 4cm orbit galaxy helical xrasoft coil was flushed using a lab sample syringe (635-002).The device was purged on the blue zone; the pressure gauge was then increased to the green zone and the coil was detached without any difficulty.The reported issue documented in the complaint that the 2mm x 4cm orbit galaxy helical xrasoft coil could not be detached using the syringe when it reached the target lesion was not confirmed through the functional test performed on the returned device.The coil was detached without any issue or difficulty using the lab syringe after the coil was flushed.A review of manufacturing documentation associated with this lot (30009944) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Coil stretching is a known potential issue associated with the use of this device.The ifu provides proper handling instructions for the device to prevent such issue from occurring.Stretching can occur during attempts to withdrawal the coil against resistance.The complaint reported that the coil was successfully removed from the patient still attached to the delivery system and it was not stretched; however, the coil was observed to be in a stretched condition on the returned device.There were residues of dry blood noted on the coil introducer, the support coil, and the coil gripper.The residues of dry blood suggest that there an adequate and continuous flush was not maintained through the microcatheter during the procedure.The dry blood residues could have caused resistance friction that may have caused the coil to become stretched.The exact cause of the stretched condition of the coil cannot be conclusively determined.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the 2mm x 4cm orbit galaxy helical xrasoft coil left the manufacturing facility with the coil in the observed stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective preventive action may be triggered at a later time.Since there was no evidence to suggest the event of failure to detach was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
OG HELICAL XTRSOFT COIL 2X4
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key8689522
Report Number1226348-2019-00910
Device Sequence Number14043205
Product Code KRD
UDI-Device Identifier10886704030713
UDI-Public10886704030713
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue Number640HX0204
Device Lot Number30009944
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2019
Initial Date Received by Manufacturer 05/22/2019
Supplement Date Received by Manufacturer07/04/2019
07/09/2019
07/16/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/08/2019
07/10/2019
07/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1